More From Staten Island Advance |
Pain cream overdose killed track star
Medical expert hasn’t seen a case like this in her 20 years in N.Y.
Friday, June 08, 2007
By PETER N. SPENCER
STATEN ISLAND ADVANCE
STATEN ISLAND, N.Y. – A 17-year-old Notre Dame Academy track star died in April from a rare toxic dose of sports cream, the city Medical Examiner said yesterday.
Toxicology tests revealed that Arielle Newman’s blood contained lethal amounts of methyl salicylate, the active ingredient in common muscle rubs like BenGay and Icy Hot, said Ellen Borakove, a spokeswoman for the medical examiner’s officer.
The petite teen accidentally used “topical medication to an excess,” causing poisons to accumulate in her body over an undetermined amount of time, Ms. Borakove said.
The overdose likely led to a seizure.
Arielle, a promising Notre Dame senior who garnered numerous awards in her athletic career there, was found dead in her Castleton Corners home April 3.
An autopsy was inconclusive, and led to rampant speculation her sudden death might have been connected to a party in Willowbrook Park she attended the night before.
Her parents had been waiting more than two months for the medical examiner’s office to make the final conclusion on their daughter’s tests.
“I am glad this shows (Arielle) didn’t die of her own doing. But this is a tragedy that could have been avoided,” said her mother, Alice Newman.
Deaths from the topical salicylate poisoning are extremely rare.
Ms. Borakove said this was the first case she has ever encountered in 20 years with the medical examiner’s office.
None of the doctors contacted by Advance reporters could recall any others.
Research into medical journals revealed a few reports of salicylate toxicity when absorbed through the skin, but no deaths.
Said Dr. Edward Arsura, chairman of medicine at Richmond University Medical Center: “This is methyl salicylate…Chronic use is more dangerous than one-time use. Exercise and heat can accentuate absorption.”
He said this is an extremely rare type of event, and that such poisoning is more likely in children and in people who swallow the substance.
The package labels on some of the over-the-counter topical analgesic creams have warnings against ingesting the medication, using it on open cuts or wounds, in combination with heating pads or on children. Some specifically state there are no known overdoses when the products are used externally.
Dom Tringali, Arielle’s track coach at Notre Dame, said sports balms can be found at just about every track meet, in every locker room.
Mrs. Newman said Arielle had been using a teammate’s Ultra Strength BenGay, and possibly other topical analgesics on her legs this year to help her recover between track meets.
“She told me her legs felt like cement,” her mother said. “She was working so hard to turn her season around.”
Even with repeated use, however, it is unclear how the extremely high levels of the substance remained in her body.
Dr. Kristen Roman of the medical examiner’s office told Mrs. Newman the toxicology report revealed more six times the safe amount of methyl salicylate in Arielle’s blood.
Her mother said she took Arielle to several doctors after she complained of fatigue and shortness of breath in February and March. An asthma specialist prescribed an inhaler, and a dermatologist prescribed some cream for a skin condition.
Neither doctor could pinpoint any other medical problems, her mother said. And none of the other medication Arielle was taking contributed to her death, according to the medical examiner.
The night before her death, Arielle returned from a party and spoke with her mother for hours before going to bed.
After she was found the next morning, her parents discovered vomit on two pairs of pants she had apparently worn the night before. According to medical journals, nausea and vomiting are some of the symptoms of salicylate poisoning. Other symptoms include fatigue, dizziness, convulsions and agitation.
Dr. Roman, and several of the detectives who first investigated Arielle’s death, noticed a faint minty smell when they examined the body, Mrs. Newman said. The smell could have been attributed to methyl salicylate, also known as “oil of wintergreen.”
Although initial autopsy results pointed to the popular liniment as a possible cause of death, that possibility still appeared implausible. “She said she was really perplexed by it,” Mrs. Newman said, referring to conversations she had with the doctor.
“I still can’t believe it,” she added. "I am scrupulous about my children’s health. I did not think an over-the-counter product could be unsafe."
TAG:Advance reporters Lisa Schneider and Tim Vassilakos contributed to this report.
Peter N. Spencer is a news reporter for the Advance. He can be reached at email@example.com.